Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Signs of Trouble for Incivek from the Day of Approval

. By
Washington, DCIt was in May, 2011 that Vertex Pharmaceuticals won approval from the US Food and Drug Administration (FDA) for Incivek, a promising new drug to fight hepatitis C to be used in combination with two other drugs. According to The New York Times (5/23/11), Incivek was expected to finally allow Vertex to be profitable after 22 years of operation. And Incivek, together with a competing drug from Merck & Co., represented “a new direction in the treatment of hepatitis C and a significant improvement over the current standard of care,” said FDA Commissioner Margaret A. Hamburg, in a conference call at the time. However, the bloom appears to be off the rose for Incivek, with the emergence of serious skin rash, and Incivek has been linked to fatal cases of Stevens Johnson Syndrome.

After barely 18 months on the market, the FDA was compelled to mandate a black box warning for Incivek this past December, after reports of serious skin rash that have since been associated with SJS. Specifically, the FDA noted that a patient in Japan had died from toxic epidermal necrolysis (TEN), which is the most serious form of Stevens Johnson Syndrome rash. The patient had continued with Incivek combination treatment after developing the rash.

The black box warning requires any patient on Incivek combination treatment to heed the appearance of an emerging skin rash as a serious warning sign and stop Incivek immediately.

According to the official FDA website, Incivek is a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naïve, or who have previously received interferon-based treatment. The treat protocol holds that Incivek must always be used in combination with peginterferon alfa and ribavirin.

Stevens Johnson Syndrome skin disease is an allergic reaction to medication that directly affects the skin. Beginning as a rash, SJS can quickly escalate to blisters and lesions that can be likened to serious burns. SJS rash patients, in fact, are usually treated in burn units, as the characteristic of the skin associated with SJS and TEN remains very similar to burn injuries.

While the association with Stevens Johnson syndrome symptoms appears to be a recent development, skin rash is by no means new. In fact, according to the FDA’s own safety announcement released December 19 last year, “Incivek’s manufacturer, Vertex Pharmaceuticals Incorporated, agreed at the time of marketing approval to investigate, through genetic analysis, the factors associated with serious skin reactions following Incivek combination treatment.”

The suggestion is that potential for serious skin rash was enough of a concern at the point when Incivek was initially approved, that Vertex was asked to continue investigating. The assumption that the FDA approved Incivek while knowing the risk for serious skin rash is in keeping with the FDA’s mandate for approval of drugs where the benefits significantly outweigh the risks for the intended patient. The promise for hepatitis C patients of Incivek was articulated by The New York Times in 2011, when the venerable paper reported that in a clinical trial, 79 percent of trial participants treated with Incivek in combination with existing treatment “achieved what is effectively considered a cure,” compared with 46 percent without Incivek.

Promising indeed. However, the FDA’s recent black box warning update for Incivek related to skin rash and Stevens Johnson Syndrome symptoms appears to curtail the previously heady benefits profile for Incivek, in directing physicians to immediately stop Incivek combination treatment at the first sign of skin trouble. So much for the benefit outweighing the risk, and the awareness of potential skin rash at the time Incivek was approved.

It should be noted that two months after the FDA issued its safety alert, Health Canada has issued a similar warning, according to RTTNews (3/1/13). The directive, issued February 27 in Canada, does not appear to advocate stopping Incivek treatment entirely, but instead advocates for an immediate consultation with a doctor at the first sign of a skin rash, as well as itching, mouth sores or ulcers, red or inflamed eyes, or fever.

The FDA, for its part, was more blunt. “If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care.”

The FDA reports that the Incivek patient who died from Stevens Johnson Syndrome was a 69-year-old male who experienced a rash while on peginterferon alfa and ribavirin therapy. When Incivek was started in combination with peginterferon alfa and ribavirin therapy, rash and itching emerged immediately but was considered mild at the time. After a month, the rash improved, but later worsened. Doctors reportedly decreased the Incivek dose initially, then stopped Incivek altogether when the rash worsened a week later and the patient was diagnosed with TEN, the worst form of Stevens Johnson Syndrome. Ribavirin was stopped when the patient deteriorated further after 10 days. On the 11th day, TEN had spread throughout the man’s entire body and peginterferon alfa was stopped. But it was too late. The patient developed multi-organ failure and died the next day.

Hepatitis C patients who have experienced problems with SJS Incivek way wish to pursue a case with Stevens Johnson Syndrome lawyers.

READ ABOUT STEVENS JOHNSON SYNDROME (SJS) LAWSUITS

Stevens Johnson Syndrome (SJS) Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Stevens Johnson Syndrome (SJS) claim at no cost or obligation.

READER COMMENTS

Posted by

on
Developed Bad rash a month into the tripel combo,doctor said don't worry,been about 3 years since completetion,still have severe crashed,itchy,some ulceration,really bad.

Posted by

on
I waited a year for this drug to come on the market as my drs.request as he called it the miracle drug incivek which I took for 50 weeks and at the end of treatment I was diagnosed with liver cancer and needed a transplant did not have cancer prior to taking drug was in between stage 2-3 with no signs of sclerosis and ended up with cancer of the liver which needed a transplant now I am on meds for the rest of my life

Posted by

on
I am supposed to start these three medications combined next month. My doctor is aware that I already ( before taking any Hep C meds) suffer from skin irritations and itching which are the symptoms that aided in my aknowledgment of HEP C in my blood. I am extremelt apprechensive in taking this tri-med combination to " Cure my Hep C" ..Please any inout would be greatly appreciated.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free